MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC AIMING ARM FOR SUPRAPATELLAR; NAIL,FIXATION,BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC AIMING ARM FOR SUPRAPATELLAR; NAIL,FIXATION,BONE
Model Number 03.010.441
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an open reduction internal fixation (orif) of the distal tibia the surgeon had difficulty inserting the coupling screw into the nail as the instrumentation seemed to be misaligned.It was further explained that the surgeon had inserted the nail down the length of the patient bone, had assembled the instrumentation and made the incision but the aiming arm was not aligned with the nail as expected.The surgeon flexed the patient knee as the patient knee was hyperextended and in the past flexing the knee 5 - 10 degrees usually addresses any issue with misalignment.The misalignment was not addressed, so the surgeon dismantled the aiming arm, the drill sleeve, the trocar sleeve, and the outer sleeve.The surgeon, not wanting to make an additional incision, took additional x-rays and used the "perfect circle technique" to free-hand the placement of the connecting screw.This lead to additional x-ray exposure to the patient as quite a bit more x-rays were required to assist with the free-hand technique performed by the surgeon.It was reported that the surgeon is very skilled using the perfect circle approach so there was only a three-minute delay in the procedure.The surgery was successfully completed with the patient being in stable condition.Concomitant devices reported: 10mm titanium cannulated tibial nail- ex with proximal bend 330mm - sterile (part # 04.034.446s, lot # unknown, quantity 1), cannulated connecting screw for use with percutaneous instruments for nails-ex (part # 03.010.404, lot # u261953, quantity 1) this complaint involves seven (1) device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Patient height reported as 5¿0¿.Dhr review was completed.Part no.: 03.010.441, lot no.: 160277-101 , manufacturing location: (b)(4), supplier: leitner ag.Release to warehouse date: 06.Oct.2016.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Complaint part was received for manufacturer review/investigation.A product investigation was performed.The returned aiming arm was received with no damage which could have contributed to the complaint condition and a functional test was performed with the returned insertion handle (03.010.440), 4.2mm trocar (03.010.070), 8.0/4.2mm drill sleeve (03.010.065), and 12.0mm/8.0 mm protection sleeve (03.010.442).They were reconstructed together in an attempt to create the complaint condition, but the complaint condition could not be replicated.Alignment of the aiming arm with the insertion handle and triple trocar assembly was achieved when attempting to recreate the complaint condition, but during the subject procedure other variables could have contributed to the drill bit not going into the nail.Since only the aiming arm, insertion handle, trocar assembly were returned, it is not possible to determine if the other parts which interacted with both devices during the complaint contributed to misalignment with the nail.Additionally, other factors such as the patient¿s condition and physical attributes could have impacted the positioning of the instrumentation used to facilitate locking and contributed to the complaint condition.Due to the tight tolerances and design, the construct(s) is susceptible to lateral forces during the surgery that are unable to be replicated in the cq.It is likely that soft tissue distractions forces contributed to this complaint condition.Relevant drawings for the returned instrument were reviewed (both current and from the time of manufacture): top-level (03_010_441 rev d/c).No design issues or discrepancies were identified.No dimensional analysis was performed as the complaint condition was unable to be replicated/unconfirmed and there is no visible damage to the applicable features.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and in each instance no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
AIMING ARM FOR SUPRAPATELLAR
Common Device Name
NAIL,FIXATION,BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7268640
Report Number2939274-2018-50622
Device Sequence Number1890237
Product Code JDS
UDI-Device Identifier10886982068835
UDI-Public(01)10886982068835(10)160277-101
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K111667
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.010.441
Device Catalogue Number03.010.441
Device Lot Number160277-101
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2018
Initial Date Received by Manufacturer 01/22/2018
Supplement Date Received by Manufacturer02/21/2018
04/09/2018
Initial Report FDA Received Date02/13/2018
Supplement Report FDA Received Date03/19/2018
04/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age21 YR
Patient Weight47